Thunderstorm Wind, Rosebud
- When
- June 5, 5:16 PM MST
- Where
- Rosebud County, 1.17 mi NW of Rock Spgs
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.830, -106.270
A couple of isolated thunderstorms produced strong wind gusts across portions of southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced strong wind gusts across portions of southeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 5:03 PM MST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
603 PM MDT Sat Jun 5 2021
.UPDATE...
Risk of severe storms has ended, though we will still see 30-40
knot gusts with area of thunderstorms that are moving eastward
through Forsyth and Miles City (where instability was somewhat
limited). Trof to our west will continue to produce showers and a
few weak thunderstorms west/north of Billings this evening. JKL
&&
.DISCUSSION...
Tonight through Sunday night...
Satellite imagery and upper latest mesoanalysis show main upper
level trof over the PacNW with a 120 knot H3 jet nosing into
western OR. Southwest flow exists from the northern great basin
into our region, and we have recently seen a line of t-storms
develop from near Ennis and Bozeman to Clyde Park and Harlowton
(along axis of mid level frontogenesis). Precipitable waters have
come down a bit since last night's activity and the drier air will
be a factor...MLcapes currently analyzed at only 500 j/kg in our
west...and less in our east.
Latest models show the western activity being the focus as it
spreads across our north in advance of upstream trof...while drier
SW flow inhibits convection in our south. That being said, not
quite sure this is completely accurate as forcing is increasing
and boundary layer moisture isn't too low to support some
convection, and there are a few cells trying to form over the
mountains of northwest WY. Overall, feel that better coverage of
storms will be across our north while more discrete cells form in
our south. 12Z HREF continued to show a few updraft helicity
tracks (including one near Billings) so this shows the potential
for more organization than we saw yesterday. Current bulk shear is
on the order of 40 knots. Wind remains the obvious bigger risk w/
storms over the next several hours, but a few near severe hail-
producing storms are also possible especially over the northern
half of our cwa where mid level temps are coolest. Stay alert to
the weather if you have outdoor plans.
Greatest potential for t-storms is between now and 03z. However,
greatest synoptic scale forcing w/ upper trof arrives later
tonight and feel that some shower activity will impact our west
and central cwa overnight into perhaps very early Sunday morning.
As the wave lifts to the northeast, cooler/drier and more stable
Pacific air will bring us quiet weather tomorrow. W-NW winds will
be a bit breezy in our east (beginning tonight behind the cold
front) while winds turn easterly in our west. Look for dry
conditions to prevail thru Sunday night as next upstream trof digs
along the Pacific coast.
JKL
Monday through Saturday...
The weather in the long term will be dictated by southwest flow
and lower heights to the west, with higher heights to the east.
While it will be generally dry, a few shortwaves look to bring
chances for showers and thunderstorms. The best chance will be
Tuesday night into Wednesday when a wave looks to lift through the
region in southwest flow. Another shortwave is progged to move
through the area Thursday. High temperatures in the upper 70s to
80s will be common, with a few locations reaching near 90 some of
the days. Lows in the 50s are forecast most nights. STP
&&
.AVIATION...
Scattered thunderstorms will impact parts of the region thru the
evening, mainly near KLVM/KHWQ and north/northeast of KBIL. Storms
near KMLS and KBHK could produce localized wind gusts as high as
40 knots early this evening along with brief MVFR to IFR
conditions in heavy rainfall. Small hail is also a possibility. A
few lighter showers may linger overnight. Sunday will be dry with
widespread VFR conditions, and breezy NW winds gusting to 20-25
knots at KMLS and KBHK. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 053/078 051/082 055/086 056/090 054/080 050/082 054/088
20/U 00/U 01/B 11/U 32/T 10/U 01/U
LVM 042/076 043/081 050/082 048/085 047/074 042/079 047/085
20/U 00/U 11/B 13/T 43/T 11/U 11/U
HDN 052/079 049/085 054/090 056/093 054/083 049/084 052/090
20/U 00/U 00/B 21/U 21/U 10/U 01/U
MLS 055/075 054/085 057/091 061/089 057/082 051/082 055/087
60/U 00/U 11/B 41/U 21/U 11/U 11/U
4BQ 056/076 054/087 058/093 061/091 059/083 052/083 056/088
20/N 00/U 11/B 31/U 11/U 11/U 11/U
BHK 054/075 052/087 056/090 060/089 058/082 050/081 054/084
50/N 00/U 11/U 41/U 21/U 11/U 11/U
SHR 051/080 050/087 054/090 056/091 054/083 048/083 052/088
20/U 00/U 01/B 21/U 11/U 11/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 230 PM MDT Sat Jun 5 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-060300- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 230 PM MDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms possible. * WHERE...Southern Montana and northern Wyoming. * WHEN...Late this afternoon and evening. * ADDITIONAL DETAILS...Thunderstorms have the potential to produce strong wind gusts and hail, along with brief heavy rainfall. Stay alert if you have travel or outdoor plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
Special Weather Statement National Weather Service Billings MT 226 PM MDT Sat Jun 5 2021 MTZ141-172-052100- Melville Foothills MT-Northern Sweet Grass MT- 226 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Big Timber, moving east at 35 mph. This storm will remain over mainly rural areas of northern Sweet Grass County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief, heavy rainfall is occurring with this storm. Pea to dime size hail is possible. This storm may intensify, so be sure to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4610 11009 4609 10964 4589 10954 4592 11011 TIME...MOT...LOC 2023Z 274DEG 32KT 4601 10997 Hooley
Special Weather Statement National Weather Service Billings MT 350 PM MDT Sat Jun 5 2021 MTZ029-042-052230- Golden Valley MT-Musselshell MT- 350 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 347 PM MDT, Doppler radar was tracking a cluster of thunderstorms centered 17 miles southwest of Roundup, moving northeast at 45 mph. Small hail and winds in excess of 40 mph are possible with these storms. Brief heavy rainfall is also possible, and may cause minor flooding and erosion within the Bobcat burn scar southeast of Roundup. Locations impacted include... Roundup, Lavina and Klein. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is possible, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4614 10885 4637 10901 4674 10846 4633 10804 TIME...MOT...LOC 2147Z 240DEG 49KT 4628 10882 Tesar
Special Weather Statement National Weather Service Billings MT 414 PM MDT Sat Jun 5 2021 MTZ029-173-235-052245- Southwestern Yellowstone MT-Musselshell MT- Northeastern Yellowstone MT- 414 PM MDT Sat Jun 5 2021 ...SIGNIFICANT WEATHER ADVISORY... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Shepherd, or 21 miles south of Roundup, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph are possible with this storm. This storm will remain over mainly rural areas of southern Musselshell and central Yellowstone Counties. This does not include the city of Billings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4611 10851 4620 10855 4625 10813 4610 10816 TIME...MOT...LOC 2212Z 266DEG 35KT 4616 10839 Hooley
The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Winds gusted to 60 mph at the Miles City Airport.
Winds gusted to 67 mph at the Baker Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954159, 954160, 954161.